Washington, 2014

High Wind in Washington, February 15, 2014

February 15, 2014 · NWS SEW · 4 events in 4 counties and zones

A strong storm brought marginal high wind to some parts of the coast and north interior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A strong storm brought marginal high wind to some parts of the coast and north interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 15, 2:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 2:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PST SAT FEB 15 2014

.SYNOPSIS...A STRONG FRONT WILL MOVE THROUGH WESTERN WASHINGTON THIS
EVENING. ANOTHER STRONG FRONT WILL REACH WESTERN WASHINGTON SUNDAY
AFTERNOON AND NIGHT. YET ANOTHER FRONT WILL ARRIVE TUESDAY. IT WILL
BE WET AND WINDY AT TIMES IN THE LOWLANDS. THE MOUNTAINS WILL SEE
PERIODS OF HEAVY SNOW OVER THE NEXT FIVE DAYS.

&&

.SHORT TERM...A STRONG COLD FRONT AND LOW PRESSURE TROUGH WILL MOVE
THROUGH WESTERN WA EARLY THIS EVENING. PRESSURE GRADIENTS WILL COME
UP FAST THIS EVENING AND I HAVE EXTENDED THE WIND ADVISORIES TO MUCH
OF WESTERN WA. SOUTHWEST WINDS OF 20-30 WITH GUSTS TO 50 MPH ARE
EXPECTED AS THE STRONG TROUGH SHIFTS THROUGH WESTERN WA THIS
EVENING. AFTER A BRIEF LULL SUNDAY MORNING...A SECOND STRONG FRONT
WILL ARRIVE. A HIGH WIND WATCH IS IN EFFECT FOR PORTIONS OF WESTERN
WA...COAST AND NORTH. THAT FRONT IS THE SYSTEM OUT AT 145W THIS
AFTERNOON AND DOES NOT YET LOOK IMPRESSIVE AT ALL BUT THERE IS A
STRONG JET STREAM AND IT MAY YET DEVELOP INTO A STRONG FRONT.

AT 2PM IT WAS 33 DEGREES AT PARADISE AND 30 DEGREES AT SNOQUALMIE
PASS...SHOWING THAT THE EAST WIND IN THE PASSES THIS AFTERNOON IS
KEEPING THE SNOW LEVEL DOWN THERE. THE SNOW LEVEL MAY BRIEFLY RISE
THIS EVENING...BUT THEN LOWER AGAIN OVERNIGHT BEHIND THIS COLD
FRONT. A WINTER STORM WARNING IS IN EFFECT FOR THE CASCADES FOR
PLENTY OF NEW SNOW...AND A WINTER STORM WATCH IS IN EFFECT FOR THE
NEXT FRONT TOO. THERE SHOULD BE A BREAK BETWEEN SYSTEMS ON MONDAY
WITH SHOWERS AND SUNBREAKS AND THEN YET ANOTHER FRONT WILL MOVE IN.

.LONG TERM...TUESDAY LOOKS LIKE A WET DAY WITH HEAVY SNOW IN THE
MOUNTAINS. WEDNESDAY WILL STILL LIKELY HAVE ENOUGH ONSHORE FLOW AND
COLD ADVECTION ALOFT TO KEEP DECENT SNOW GOING IN THE MOUNTAINS BUT
THE PRECIP MAY TURN OVER TO SCATTERED SHOWERS AND SUNBREAKS IN THE
LOWLANDS. ON THURSDAY THE HEAVY PRECIP OUGHT TO SAG SOUTH OVER
OREGON BUT THERE MAY STILL BE PRETTY GOOD OROGRAPHICS AND SNOW
SHOWERS IN THE MOUNTAINS. FRI-SUN OUGHT TO HAVE DRY WEATHER AS A
RIDGE BUILDS IN.

&&

.HYDROLOGY...A FLOOD WATCH IS IN EFFECT FOR THE SKOKOMISH RIVER IN
MASON COUNTY AND THE RIVER MAY REACH FLOOD STATE LATE SUNDAY. THIS
PATTERN IS A WET ONE...BUT THE SYSTEMS HAVE BEEN PROGRESSIVE WITH
BREAKS BETWEEN. THE SNOW LEVEL WILL PEAK PRETTY HIGH EARLY THIS
EVENING...AS EVIDENCED BY THE 33 DEGREE WET SNOW AT PARADISE THIS
AFTERNOON. BUT THE SNOW LEVEL WILL BE TRENDING DOWN OVERALL FOR THE
NEXT FIVE DAYS AND FLOWS SHOULD EASE STARTING AROUND TUESDAY.

&&

.AVIATION...SOUTHWESTERLY FLOW ALOFT WILL REMAIN STRONG THIS
AFTERNOON AND INTO THE EVENING HOURS BEFORE BECOMING MORE WESTERLY
TOMORROW MORNING. AIR MASS STABLE WITH INCREASING MOISTURE.

FRONTAL SYSTEM CONTINUES TO MAKE ITS WAY THROUGH WESTERN
WASHINGTON...RESULTING IN SHOWERS AND LOWER CIGS. MOST LOCATIONS
SHOULD REMAIN WITHIN MVFR AS THE SYSTEM MOVES THROUGH...ALTHOUGH
COASTAL LOCATIONS MAY DIP DOWN INTO IFR. ONCE FRONT PASSES THROUGH
THIS EVENING...CIGS ARE EXPECTED TO REBOUND TO 4-6K FT. THESE VFR
CONDITIONS EXPECTED TO BE SHORT LIVED THOUGH AS NEXT FRONT ON SUNDAY
WILL BRING ANOTHER ROUND OF WINDS...PRECIP AND LOWER CIGS BACK INTO
MVFR RANGE WITH IFR POSSIBLE AGAIN ALONG THE COAST.

KSEA...CEILINGS WILL REMAIN AROUND 4K FT...THOUGH POSSIBLY DIPPING
DOWN TO 2-3K FT AT TIMES...FOR THE REMAINDER OF THE AFTERNOON AND
INTO TONIGHT BEFORE BEGINNING TO LIFT DURING THE OVERNIGHT HOURS.
SHOWERS ARE ALSO EXPECTED TO REMAIN...ENDING VERY EARLY TOMORROW
MORNING BEFORE ANOTHER ROUND DEVELOPS BY SUNDAY AFTERNOON. WINDS
SOUTHEASTERLY AROUND 10 KNOTS BEFORE TURNING SOUTHERLY 15-20 KNOTS
WITH GUSTS TO 30 KNOTS BEHIND THE FRONT THIS EVENING. WINDS WILL
LIGHTEN SOMEWHAT DURING THE OVERNIGHT...BUT ARE EXPECTED TO BECOME
GUSTY YET AGAIN EARLY TOMORROW AFTERNOON. SMR

&&

.MARINE...STRONG FRONT ASSOCIATED WITH SURFACE LOW MOVING INLAND
JUST NORTH OF VANCOUVER ISLAND MOVING THROUGH THE WATERS THIS
AFTERNOON AND TONIGHT WITH GALE FORCE WINDS EXPECTED OVER ALL THE
WATERS. WINDS EASING A LITTLE SUNDAY MORNING THEN INCREASING AGAIN
SUNDAY AFTERNOON WITH THE NEXT SYSTEM REACHING THE AREA. GALES
POSSIBLE OVER MOST OF THE WATERS WITH THIS SECOND SYSTEM AS WELL.
COMBINED SEAS ALONG THE COAST APPROACHING 20 FEET WITH THE FRONT ON
SUNDAY. THE NEXT SYSTEM IN THIS SERIES...ARRIVING ON TUESDAY...LOOKS
WEAKER THAN THE WEEKEND SYSTEMS AT THIS TIME. FELTON/SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING TONIGHT AND WINTER STORM WATCH FOR
     SUNDAY AND SUNDAY NIGHT IN THE CASCADES AND WINTER WEATHER
     ADVISORY FOR THE OLYMPICS.

     WIND ADVISORY IN EFFECT FOR THE LOWLANDS OF WESTERN WA EXCEPT
     FOR THE EASTERN STRAIT OF JUAN DE FUCA ZONE.

     HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR THE COAST AND NORTHWEST INTERIOR.

     FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
     SUNDAY FOR THE SKOKOMISH RIVER IN MASON COUNTY.

PZ...GALE WARNING IN EFFECT FOR ALL WATERS.

     SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH BAR UNTIL 4 AM PST
     SUNDAY FOR THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Feb 15, 11:19 AM PST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1119 AM PST SAT FEB 15 2014

WAZ504-505-507>509-511-512-514-515-161130-
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
1119 AM PST SAT FEB 15 2014

...IT WILL BE WINDY THIS EVENING ACROSS WESTERN WASHINGTON...
...ANOTHER ROUND OF WINDY WEATHER IS LIKELY AGAIN LATER SUNDAY...

A FRONT WILL MOVE THROUGH WESTERN WASHINGTON LATE THIS AFTERNOON AND
EVENING. IT WILL BECOME WINDY ACROSS MUCH OF WESTERN WASHINGTON THIS
EVENING. SOUTHWEST WINDS OF 20 TO 30 MPH WITH LOCAL GUSTS TO 50 MPH
LIKELY AND WIND ADVISORIES MAY BE ISSUED FOR MUCH OF WESTERN
WASHINGTON.

ANOTHER FRONT WILL MOVE THROUGH THE AREA SUNDAY AFTERNOON AND NIGHT
AND ANOTHER ROUND OF WINDY WEATHER IS LIKELY WITH THAT SYSTEM.

STAY TUNED TO THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
IN SEATTLE ON THIS IMPENDING EVENT.

&&

WWW.WEATHER.GOV/SEATTLE
Local storm report, Feb 15, 12:39 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1239 PM PST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     NON-TSTM WND GST 3 ESE NORTH BEND        47.47N 121.74W
02/15/2014  M45 MPH          KING               WA   TRAINED SPOTTER

            SMALL TREE LIMBS 2 INCHES IN DIAMETER DOWN. POWER
            FLICKERING AT TIMES.

&&

GRUB

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Coast

When
February 15, 5:00 PM PST to 7:48 PM PST
Where
Central Coast forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS

The Hoquiam ASOS recorded sustained 40 mph gusting to 53 mph. The Westport tide gauge recorded sustained 48 mph gusting to 57 mph.

High Wind, North Coast

When
February 15, 5:30 PM PST to 7:30 PM PST
Where
North Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station

Destruction Island recorded sustained wind of 58 mph, which corresponds to a gust of 58 mph over the mainland.

High Wind, Western Whatcom County

When
February 15, 7:32 PM PST to 11:54 PM PST
Where
Western Whatcom County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
COOP Observer

A CWOP in Bellingham recorded sustained 46 mph gusting to 61 mph. Sandy Point Shores recorded sustained 45 mph gusting to 60 mph.

High Wind, Admiralty Inlet Area

When
February 15, 8:20 PM PST to 10:20 PM PST
Where
Admiralty Inlet Area forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
COOP Observer

Freeland recorded sustained 42 mph gusting to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489362, 489364, 489345, 489348.